Anti-depressant medication: Treating Depression Symptoms and understanding how depressed individuals respond to mental health stimulants.
Figuring out if the medication you are taking is effective or not?
When you receive a diagnosis saying you are depressed, it is a hard road to follow. The anti-depressant medication is not easy to acquire either, and you spend so much money on keeping yourself in check. Because of this, it can be very frustrating when it doesn’t work out as intended, especially when you are expecting immediate results.
For many people who suffer from mental health issues, it is generally hard to settle on the right treatment immediately so most of them are forced to go through a trial-and-error process. In fact, the rate of immediate success with medication is very low, as a large scale study report by STAR*D found that only 37 percent experience reduction of their depressive episodes after taking their first anti-depressant.
Note that anti-depressant medication does not work immediately. In fact, it can take an average of two to twelve weeks for the effects to start showing, with the climax being after six to eight weeks of continuous medication. This means you may need to give the medication some more time, especially when you have just started taking it. However, if this time passes and you are still questioning whether the treatment is worth it, here are some signs that indicate it is best to go back to the clinic for another check-up.
You respond very quickly to the medication
Contrary to what you may think, responding very quickly to anti-depression medication is usually a bad sign. For you to understand this, it is important to know how anti-depressant medication works.
These forms of medication operate by enhancing and balancing out the neurochemicals in your brain that make you feel good, and these include dopamine, serotonin, as well as norepinephrine. However, the process takes some time to show, often taking six to eight weeks to climax. This means that if you immediately feel okay after taking the medication, it is either because of the side effects or it is just a sample effect.
There is no relief from your depression symptoms
On the other hand, if more than twelve weeks (three months) have passed and there is no sign of improvement, then there is something wrong. The goal of anti depressant medication is putting your symptoms into remission. Even though that may seem like an unachievable goal, the drug should assist you to reduce your moody feelings, as that is the least it could do.
If you notice this, then it is important to consult with your doctor and see what other medication you can take.
You experience sudden bouts of energy along with depressive symptoms
After starting an anti-depressant, take note of how you feel after taking it. If there is a case of having sudden bouts of physical energy yet you are still experiencing depressive symptoms, they may seem like a good sign but it really is not.
What that means is that the medication is beginning to work, but it is not in the right way. Medical experts agree that the combination of depressive symptoms and increasing physical energy is a very risky combination, and it can even increase your chances of acting out or even committing suicide. If you are experiencing this, make sure your doctor knows about it immediately.
You are going through unpleasant side effects
When you look at studies that investigate the levels of effectiveness in different anti-depressant medication, you realize that they do not have any major differences, and they operate in the same way. That implies that choosing an anti-depressant medication and knowing what to avoid is all down to the side effects experienced after taking it.
For instance, if you start to experience sexual issues or gaining weight unexpectedly due to taking one form of medication, it may be best to change to another medication type.
The medication fails to be as effective as it used to be
When you have found something that works for you, it is good to stick to it for a long time. However, when you begin to notice that it no longer is as effective as it usually is, that means yourbody has developed tolerance to the medication, and it is time for you to get something else.
While it may have worked well at first, you start to feel that its power is fading away, so it is important to discuss with your doctor about increasing the dose or switching to another one. For instance, you may be currently taking 15 milligrams of the medicine Prozac, so your doctor decides to increase the dose to 20 milligrams to see if it will work.
The symptoms become worse
In addition, the medication may not give you any relief, and the symptoms become worse after some time of taking it. That is also the unfortunate thing about anti-depressant medication â€“ the symptoms of the blues are becoming worse.
If you are feeling more agitated, if you notice your episodes are becoming worse, if you lack the energy to do your daily activities, or if you Â are increasingly feeling uncomfortable in yourself, then see your doctor immediately. Other warning signs to look out for include feeling out of control, constant movement or pacing, increasing levels of fidgeting, and hand wringing.
Violent mood swings
This is among the significant red flags, and it should never happen. Medication can cause very extreme mood swings, particularly in people that have other mental conditions such as bipolar disorder. These can include showing extreme depression or mania.
If you are feeling unusual levels of happiness or you become very snappish with others around you even if they try to offer help, it can lead to violent behavior such as road rage, breaking furniture and other items, and so on that should warn you to change the medication urgently.
Getting the right anti-depressant medication is a process for most people, and it means you have to be in constant communication with your doctor to monitor how it is working. The good news is it is easy to fix these issues, as long as they are monitored closely, and find something that works for you.